Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 88, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2008, 8:00 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 60 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2008, 8:00 PM CDT (01:00 UTC)
- Expired
- Jun 23, 2008, 9:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cavalier County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:28 PM CDT | HAIL 1.5 | 17 E Hansboro, ND | HAIL FELL FOR NEARLY 5 MINUTES NEAR CAVALIER COUNTY LINE. |
| Jun 23, 8:28 PM CDT | HAIL 1.5 | 17 E Hansboro, ND | HAIL FELL FOR NEARLY 5 MINUTES NEAR CAVALIER COUNTY LINE ALONG WITH STRONG WINDS. SEVERAL SECTIONS OF CROP LAND RECEIVED DAMAGE IN DASH AND LANSING TOWNSHIPS. |
| Jun 23, 8:30 PM CDT | HAIL 1.5 | Sarles, ND | BRIEF FUNNEL CLOUD VIEWED ABOUT 4 MILES NORTH OF BORDER IN SOUTHERN MANITOBA CANADA. HAIL DAMAGED ROOFS AND DECKS IN TOWN. SEVERAL LARGE TREE BRANCHES WERE BLOWN DOWN BY STRONG WINDS. |
| Jun 23, 8:30 PM CDT | HAIL 1.5 | Sarles, ND | |
| Jun 23, 8:50 PM CDT | HAIL 0.75 | 5 W Hannah, ND | NORTH DAKOTA ARB OBSERVER. |
| Jun 23, 9:02 PM CDT | HAIL 0.75 | 6 Sw Hannah, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 240100 SVRFGF NDC019-095-240200- /O.NEW.KFGF.SV.W.0088.080624T0100Z-080624T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 800 PM CDT MON JUN 23 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA... NORTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 900 PM CDT * AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES NORTH OF HANSBORO...OR 48 MILES WEST OF LANGDON...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SARLES AT 840 PM CDT... 6 MILES NORTH OF CALVIN AT 850 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4901 9873 4879 9873 4892 9953 4901 9954 TIME...MOT...LOC 0100Z 280DEG 22KT 4899 9935 $$ TG
1 follow-up statement
000
WWUS53 KFGF 240124
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 PM CDT MON JUN 23 2008
NDC019-095-240200-
/O.CON.KFGF.SV.W.0088.000000T0000Z-080624T0200Z/
CAVALIER ND-TOWNER ND-
824 PM CDT MON JUN 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN CAVALIER AND NORTHEASTERN TOWNER COUNTIES...
AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES
NORTHWEST OF SARLES...OR 36 MILES NORTHWEST OF LANGDON...MOVING TO
THE EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SARLES BY 830 PM CDT...
8 MILES NORTH OF CALVIN BY 835 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4901 9914 4901 9873 4896 9874 4879 9873
4889 9935 4901 9932 4901 9915
TIME...MOT...LOC 0124Z 276DEG 27KT 4898 9906
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:28 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jun 23, 2:28 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 228 PM CDT MON JUN 23 2008 .SHORT TERM... FORECAST CHALLENGE THROUGHOUT THE TONIGHT TO THURSDAY TIME FRAME IS PCPN CHANCES/TIMING. PATTERN IS VERY MUDDLED AND WILL TRY TO GIVE BEST DETAIL TO THE CONVECTIVE CHANCES TONIGHT. HAVE NO REAL MODEL PREFERENCE TODAY...AS THERE ARE HIGHLY VARIABLE SOLUTIONS THRU THE SHORT TERM PERIOD. TONIGHT...WEAK VIRGA/VERY LIGHT SHOWERS HAVE HELD TOGETHER EARLY THIS AFTERNOON...AND ARE NOW ACROSS OR APPROACHING THE WESTERN FA. SOME OF THESE ECHOES WENT RIGHT OVER KDVL AND HAVE NOT SEEN ANY REPORT OF PCPN YET...BUT THESE COULD DROP SOME VERY LIGHT RAIN. OTHERWISE...AS FAR AS THE SEVERE TSTM THREAT TONIGHT...SPC DID BACK OFF AGAIN AND SHIFTED THE THREAT AREA WEST TO JUST INCLUDE THE KDVL REGION OF OUR FA. WATER VAPOR IMAGERY SHOWS THE NEXT UPSTREAM VORTICITY CENTER APPROACHING NORTHWEST ND...HELPING TO BREAK DOWN THE MID LEVEL RIDGE AXIS OVER THE NORTHERN PLAINS. WEAK SFC TROUGH CURRENTLY LIES OVER THE WESTERN PART OF ND...FROM WEST OF KMOT TO EAST OF KDIK. MESOANALYSIS GRAPHICS FROM THE SPC WEB SITE (RUC) SHOW SURFACE BASED LIFTED INDICES IN THIS AREA ABOUT -3 TO -5 ALONG WITH A RIBBON OF SFC DEW POINTS IN THE MID TO UPPER 50S. SFC BASED CAPE VALUES ARE ALSO RUNNING AROUND 1000 J/KG WITH 0-6KM BULK SHEAR VALUES OF 30-40KTS. 60KT UPPER JET ALSO NOSING INTO THIS AREA AS EXPECTED ALONG WITH THE PREVIOUSLY MENTIONED AREA OF VORTICITY. VISIBLE SATELLITE IMAGERY SHOWS SOME LINES OF CUMULUS TRYING TO GET GOING IN THAT AREA. THIS WILL BE THE AREA OF INITIAL TSTM FORMATION...SO IT WILL TAKE A WHILE TO GET TO OUR FA. AT THIS POINT THINK ANYTHING THAT FIRES OUT WEST WILL TAKE UNTIL ABOUT 00-03Z TUE TO GET INTO THE KDVL REGION/ WESTERN FA. PROBABLY BY MID TO LATE EVENING FOR THE VALLEY AREA...BUT THAT WILL BEAR WATCHING. WITH PLENTY OF CLOUD COVER AROUND TONIGHT...IT SHOULD BE A MILD NIGHT. INSTABILITY DECREASES AFTER MIDNIGHT...SO NOT EXPECTING SEVERE TSTMS THAT LATE. TUE-THU...AS STATED ABOVE THE PATTERN GETS VERY MUDDLED AFTER THE ROUND OF SHOWERS/TSTMS TONIGHT. THIS IS DUE TO THE MID/UPPER LEVEL FLOW TURNING MORE ZONAL...WITH LOTS OF LITTLE WAVES EMBEDDED IN THE FLOW MAKING TIMING EXTREMELY DIFFICULT. HATE TO HAVE NEARLY THE ENTIRE SHORT TERM FORECAST CARRYING SOME LOW PCPN CHANCES... BUT SAW LITTLE OTHER WAY AROUND IT TODAY. MODELS ARE ALL TRYING TO GENERATE ANOTHER CHANCE OF TSTMS TUE/TUE NIGHT. THE SETUP LOOKS LIKE A SFC LOW OVER WESTERN SD AND A WARM FRONT LYING TO ITS EAST. PRETTY GOOD EAST-WEST THERMAL GRADIENT THERE...AND THE MODELS ARE TRYING TO GENERATE BULLS EYES OF PCPN RIDING ALONG OR NORTH OF IT. THE GFS IS FURTHER SOUTH THAN THE NAM/UKMET...SO FOLLOWING A MIDDLE OF THE ROAD SOLUTION FOR NOW. TEMPS LOOK TO STAY ON THE MILD SIDE. .LONG TERM FRI-MON... MAIN CHALLENGE FOR LONG RANGE WILL BE TIMING/AMPLIFICATION OF MID LEVEL WAVE/CLOSED LOW PASSAGE THIS WEEKEND. 12Z GFS COMING IN MUCH SLOWER WITH WAVE PASSAGE. THIS WOULD HAVE MAJOR IMPLICATIONS ON PCPN AND TEMPERATURES MAINLY SAT AND SUN (MUCH COOLER AND POTENTIALLY WETTER). AT THIS POINT SLOWER SOLUTION ODD MODEL OUT AND FOR THIS PACKAGE WILL FOLLOW MORE PROGRESSIVE NATIONAL GUIDANCE SOLUTION. WITH THIS BEST CHANCES FOR PCPN WILL BE FRIDAY WITH ABOVE AVERAGE TEMPERATURES RETURNING OVER THE WEEKEND. && .AVIATION... PRIMARILY VFR THROUGH PERIOD. SCT T WILL AFFECT MAINLY WESTERN FA LATER THIS EVENING WEAKENING AS THEY PROPAGATE EAST OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/VOELKER
Hazardous weather outlook, Jun 23, 7:00 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT MON JUN 23 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT MON JUN 23 2008 ...SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE STORMS WILL OCCUR ROUGHLY WEST OF A LINE FROM NECHE TO WIMBLEDON NORTH DAKOTA. THE STORMS WILL OCCUR AFTER 6 PM MONDAY THROUGH MIDNIGHT. THE STORM WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. MOIST UNSTABLE WILL MOVE NORTH TODAY. AN UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL SWEEP EAST ACROSS NORTH DAKOTA THIS EVENING AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:25 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 65 min |
| Jun 23, 8:13 PM CDT | Tornado Warning | FGF | Benson | 62 min |
| Jun 23, 8:34 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 56 min |
| Jun 23, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 62 min |
| Jun 23, 9:21 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.